Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

What is the reason not to have pacemaker?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11916 Questions
My doctor told me I needed a pace maker and said that she would arrange for me to see a cardiologist later that day. In the evening she called to say that I should not have a pace maker but to stop taking hydroclorothiazide at once. She said she would call in a new prescription for my high blood pressure I am 92 and now fear that the reason for the change may be that at my age they do not want to do the pace maker. I am concerned about this and do not want to worry about my heart. Does this change sound reasonable or should I see a cardiologist to confirm the new decision? Any advice would be appreciated. Thanks, XXXXXXX
Posted Fri, 7 Mar 2014 in Hypertension and Heart Disease
Answered by Dr. Michelle Gibson James 27 minutes later
Brief Answer: age is not a reason not to have pacemaker Detailed Answer: Hi, thanks for using healthcare magic As you may know, hydrochlorothiazide is a thiazide diuretic. It would not only cause the loss of fluids but would also potentially cause the loss of some electrolytes including low levels of both sodium and potassium. Electrolyte disturbance (particularly potassium) can cause heart rhythm and rate abnormalites and decrease in sodium levels can cause lightheadness, nausea, decreased level of consciousness, malaise. It is possible that your doctor advised the discontinuation of the diuretic because she thought that the electrolyte and fluid loss resulting from its use may be contributing to whatever symptoms you are experiencing. Pacemakers can be inserted at any age and the main contraindications to its use (reasons cannot be used ) are: (1)infection at site where to be inserted, (2)systemic infection, (3)bleeding tendency, (4)on oral anticoagulation, (5)severe lung disease Age is not normally a contraindication. It is quite possible that your doctor discussed your symptoms and signs with a cardiologist who suggested the change in medication. if you are still uncertain you can still ask your doctor for a referral to a cardiologist. I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor